Teenagers newly treated with antiepileptic drugs (AEDs) showed good long-term seizure control, but relapses were common and there was a high risk of seizure recurrence after AED treatment was discontinued, according to the results of a study published in Epilepsia. The efficacy of the various AEDs was comparable, especially for patients with generalized epilepsy, so AED tolerability should be the primary consideration for clinicians and patients when prescribing these drugs.

This 30-year cohort study analyzed data for 332 newly diagnosed teenage patients age 13 to 19 who initiated treatment at the epilepsy unit of the Western Infirmary in Glasgow, Scotland, between September 1982 and September 2012. To evaluate long-term pharmacological outcomes for teenagers with different forms of epilepsy, study participants were followed until April 30, 2016, or death, with at least 2 years of follow-up.

Related Articles

Participants had a median age of 16 and 53% were girls. Generalized epilepsy was diagnosed in 54%. By the end of the study, 221 of the cohort were seizure-free (67%); 184 of the 221 (83%) were on AED monotherapy. Patients with generalized epilepsy had a higher seizure-free rate than those with focal epilepsy (72% vs 60%; P =.01). On average, patients were seizure‐free for 12 years (range 1 to 30; IQR 7 to 15). Relapses occurred in 108 participants after seizure-free periods, mostly due to poor compliance with treatment (49%). AED withdrawal was associated with an elevated risk for seizure recurrence (70%; n=26 of 37), but 61 of the 108 relapsed patients (56%) became seizure-free again by the end of the study. Only 31 of the 332 total patients (9%) met the International League Against Epilepsy definition of pharmacoresistance.

The overall AED tolerability rate was 21% of the 332 participants (n=69). There was no significant difference in monotherapy efficacy for new and standard AEDs (74% vs 77%, P =.66). Lamotrigine was associated with the lowest rate of adverse effects (12%) and topiramate was associated with the highest rate (56%). At least 1 intolerable adverse event was reported by 69 patients, with a total of 97 adverse events being reported overall. Psychiatric problems, including behavioral problems, aggression, mood disorders, paranoid ideation, and irritability, were the most commonly reported adverse events, accounting for 24% (n=23) of the total. Levetiracetam was responsible for more than half of these psychiatric adverse events.

Study investigators concluded that the “frequency and type of adverse effects varied among the different AEDs. As the efficacy of AEDs was comparable, tolerability is a key consideration in the selection of AEDs for this patient population.”

Disclosure: Study investigators reported being on boards for or receiving speaking fees or travel/research grants from pharmaceutical companies. For a full list of disclosures, please see the original reference.

Reference

Alsfouk BA, Alsfouk AA, Chen Z, Kwan P, Brodie MJ. Pharmacological outcomes in teenagers with newly diagnosed epilepsy: A 30-year cohort study. Epilepsia. 2019;60(6):1083-1090.